Opioid use in HIV patients with neurological changes

Judith A. Paice*, Janet C. Pugliese, Joyce E. Fitzpatrick

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

The neurological changes that are common in the HIV population may complicate the use of analgesics, particularly opioids. These changes, in combination with care providers' fear of opioids, often lead to the inappropriate use of antagonists, such as naloxone. Used injudiciously, naloxone can lead to withdrawal syndrome, return of severe pain, and other adverse effects. The authors describe the many disease and treatment-related causes for pain in patients with HIV disease, as well as common neurologic conditions that alter cognition and complicate the use of opioids. A case study is included to illustrate the dangers of inappropriate naloxone use.

Original languageEnglish (US)
Pages (from-to)28-36
Number of pages9
JournalJournal of the Association of Nurses in AIDS Care
Volume6
Issue number4
DOIs
StatePublished - Jan 1 1995

Keywords

  • HIV neurologic changes
  • opioid use
  • pain management

ASJC Scopus subject areas

  • Advanced and Specialized Nursing

Fingerprint Dive into the research topics of 'Opioid use in HIV patients with neurological changes'. Together they form a unique fingerprint.

Cite this